Linear actions of free groups. (English) Zbl 0967.37016

Given a discrete subgroup \(\Gamma\) of \(SL(d,{\mathbb R})\) and a fixed non zero vector, it is interesting to consider the orbits \(\{Av, A \in \Gamma\}\). For groups which are lattices, the set \(\{A \in \Gamma\), \(\|Av \|\leq T\}\) is infinite. For other groups, this set may be finite for certain choices of \(v\). The question is how this counting function behaves as \(T\) tends to infinity.
The authors consider the case where \(\Gamma\) is a free group which satisfies two generic conditions. They get an estimate of the cardinality of \(\{A^l \in \Gamma\), \(\|Av\|\leq T\}\) for all sufficiently large \(l\): the counting function is equivalent with \(C T^p\), where \(p\) is the abscissa of convergence of a Dirichlet series. The proof is based first on the study of the linear action of the matrices on the projective space, secondly on thermodynamic formalism applied to a Poincaré series.
The authors also describe the distribution of the orbits \(\{A^l v\), \(A \in \Gamma\}\) on the projective space. Their result could be viewed as an analogue of the Patterson-Sullivan measure for a hyperbolic manifold.


37C35 Orbit growth in dynamical systems
37C85 Dynamics induced by group actions other than \(\mathbb{Z}\) and \(\mathbb{R}\), and \(\mathbb{C}\)
37D35 Thermodynamic formalism, variational principles, equilibrium states for dynamical systems
Full Text: DOI Numdam EuDML Link


[1] Density properties of orbits under discrete groups, J. Indian Math. Soc., 39, 189-217, (1976) · Zbl 0428.22006
[2] Prime Numbers, (1985), Wiley, New York · Zbl 0624.10001
[3] Flows on homogeneous spaces, 53, 85-103, (1963), Princeton Univ. Press, Princeton, N.J. · Zbl 0106.36802
[4] Free groups in linear groups, Enseign. Math., 29, 129-144, (1983) · Zbl 0517.20024
[5] Perturbation Theory for Linear Operators, (1976), Springer Verlag, Berlin · Zbl 0148.12601
[6] Renewal theorems in symbolic dynamics, with applications to geodesic flows, non-Euclidean tessellations and their fractal limits, Acta. Math., 163, 1-55, (1989) · Zbl 0701.58021
[7] Zeta functions and the periodic orbit structure of hyperbolic dynamics, Astérisque, 187-188, 1-268, (1990) · Zbl 0726.58003
[8] The limit set of a Fuchsian group, Acta. Math., 136, 241-273, (1976) · Zbl 0336.30005
[9] Comparison theorems and orbit counting in hyperbolic geometry, Trans. Amer. Math. Soc., 350, 473-499, (1998) · Zbl 0909.20023
[10] Thermodynamic Formalism, (1978), Addison Wesley, Redding, Mass. · Zbl 0401.28016
[11] The density at infinity of a discrete group of hyperbolic motions, Inst. Hautes Études Sci. Publ. Math., 50, 171-202, (1979) · Zbl 0439.30034
[12] Free subgroups in linear groups, J. Algebra, 20, 250-270, (1972) · Zbl 0236.20032
[13] On uniform contraction generated by positive matrices, Random matrices and their applications (Brunswick, Maine, 1984), 50, 109-118, (1986), Amer. Math. Soc., Providence, R.I. · Zbl 0584.60017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.